Legal highs: the drugs that are causing heroin addicts to eat themselves

Drugs and Alcohol Today

ISSN: 1745-9265

Article publication date: 25 November 2014

Citation

Wastnedge, E. (2014), "Legal highs: the drugs that are causing heroin addicts to eat themselves", Drugs and Alcohol Today, Vol. 14 No. 4. https://doi.org/10.1108/DAT-09-2014-0033

Publisher

:

Emerald Group Publishing Limited


Legal highs: the drugs that are causing heroin addicts to eat themselves

Article Type: Guest editorial From: Drugs and Alcohol Today, Volume 14, Issue 4

Last year, the press was flooded with reports about the deadly krokodil “the drug that eats junkies” (Walker, 2011). The use of New Psychoactive Substances (NPS), commonly known as “legal highs”, has risen over the past five years resulting in an increase in the number of NPS-related deaths from 29 in 2011 to 52 in 2012 (Office for National Statistics, 2012). Working in the homeless community in Edinburgh we are seeing increasing NPS-related presentations and believe urgent action is required.

NPS have been in circulation since the 1970s but have gained popularity over the past decade (German et al., 2014) to the extent where many addicts now use them preferentially over traditional street drugs. The variety of NPS available has increased from 24 in 2009 to 73 in 2012 (Corkery et al., 2012) and their ease of access, legality and relatively low cost makes NPS very popular amongst existing drug-users, many of whom perceive them to be a more benign and cheaper alternative to other street drugs (Arnold, 2013). From our experience many previous heroin addicts have successfully used legal highs to stop taking heroin as they appear to prevent the onset of withdrawal symptoms. Unfortunately, despite their ready availability, NPS carry significant and damaging health risks. This combined with the fact that they appear to be highly addictive (Office for National Statistics, 2012) means that their potential negative health burden is significant.

The rapidly changing and variable nature of the compounds means it is difficult to predict effects and research into this area is exceedingly limited (Arnold, 2013). Physically, the potential effects are severe. Many users are injecting them (Baumann et al., 2013; Bretteville-Jensen et al., 2013) and because the stimulant effect they deliver is relatively short lived, users report having to inject over twenty times per day. NPS are highly corrosive and the high incidence of injecting results in IV users developing multiple abscesses and ulcers (European Monitoring Centre for Drugs and Drug Addiction, 2014). In this patient group who have chaotic lifestyles and poor treatment adherence, wounds are slow to heal, frequently resulting in secondary problems such as chronic infection or even amputation (European Monitoring Centre for Drugs and Drug Addiction, 2014). Users report that NPS also seem to be pro-coagulatory. This, combined with corrosion gives veins a short injecting life, often causing multiple DVTs and accelerating progression towards high-risk groin and neck injecting (European Monitoring Centre for Drugs and Drug Addiction, 2014). Another problem we have been noticing consistently in Edinburgh is drastic weight-loss with reports of 10 kg in a month. This appears to be multi-factorial in cause, stemming from both loss of appetite as well as a direct cachectic effect from the drugs. In people who are already undernourished, the resultant nutritional deficiencies are frequently severe.

The psychiatric effects of NPS present further problems. Paranoia is a predominant feature (Bretteville-Jensen et al., 2013; Marinetti and Antonide, 2013; Miotto et al., 2013), as well as hallucinations which often persist even when the other effects of the drug have abated. Reports abound of previously stable patients presenting with acute psychosis and severe paranoia including multiple episodes of NPS-users jumping from buildings in an attempt to escape a perceived threat (Arnold, 2013). In a particularly severe Edinburgh-based case a man with no previous psychiatric history was found eating his own arm.

Socially, NPS are also very destructive. Psychiatric instability means users fail to maintain housing requirements leading to the loss of stable tenancies. Another worrying trend we are seeing increasingly is users falling out of substitute-prescribing regimes. This results in an increased vulnerability to the resumption of chaotic, unstable and unsafe substance-taking behaviours. Because substitute prescribing programmes are mediated by CPNs, falling out of programmes also results in the loss of psychiatric support.

It is difficult to know where to begin tackling such a multifaceted and poorly informed problem. Previous attempts at legislative control have proved unsuccessful because when one compound is banned, it is replaced almost immediately with a different chemical variant (Bretteville-Jensen et al., 2013). Governments in New Zealand and the USA have attempted to implement stricter regulations on NPS (Arnold, 2013; New Zealand Ministry of Health, 2014); however, in the UK such attempts may only have limited success as NPS are frequently marketed as “not for human consumption” under the guise of “plant food” or “bath salts” meaning drug laws are subverted (Miotto et al., 2013).

If currently legislation is unable to provide an adequate solution, education programmes and barriers to access should be implemented. The closure of “head shops” (the legal suppliers of NPS) would be a positive initial step, and whilst it would not prevent people from procuring NPS, it would restrict the current ready availability. There is a need for greater awareness about the damaging effects of these substances amongst current users, health professionals and the wider public. Education programmes aimed at discouraging new users are necessary to banish the low-risk image that these drugs currently maintain, and this approach has found some success in the USA (United Nations office on drugs and crime, 2014). Current information is limited and in order to implement effective interventions, there needs to be efforts to overcome research challenges and deliver accurate data and profiling of the rapidly changing spectrum of NPS (Baumann et al., 2013).

The burden of NPS must not be underestimated. Action needs to be taken and there is a clear need for the development of education and awareness campaigns, direct action against distribution networks and research into this neglected area. Only then will we begin to have the means to halt the downward spiral of physical and mental decline that is affecting some of the most vulnerable people in our society.

Elizabeth Wastnedge

Elizabeth Wastnedge is a Medical Student, based at the College of Medicine and Veterinary Medicine, University of Edinburgh, Edinburgh, UK.

References

Arnold, C. (2013), “The new danger of synthetic drugs”, The Lancet, Vol. 382 No. 9886, pp. 15-16

Baumann, M.H., Partilla, J.S. and Cohner, K.R. (2013), “Psychoactive “bath salts”: not so soothing”, European Journal of Pharmacology, Vol. 698 Nos 1/3, pp. 1-5

Bretteville-Jensen, A.L., Tuv, S.S., Bilgrei, O.R., Fjeld, B. and Bals, L. (2013), “Synthetic cannabinoids and cathinones: prevalence and markets”, Forensic Science Review, Vol. 25 Nos 1/2, pp. 8-26

Corkery, J., Claridge, H., Loi, B., Goodair, C. and Schifano, F. (2012), “Drug-related deaths in the UK”, St George's Univeristy of London, London, available at: http:www.sgul.ac.uk/research/projects/icdp/our-work-programmes/pdfs/drd_ar_2013.pdf(accessed 12 August 2014)

European Monitoring Centre for Drugs and Drug Addiction (2014), “Perspectives on drugs: injection of synthetic cathinones”, available at: http://www.emcdda.europa.eu/topics/pods/synthetic-cathinones-injection (accessed 14 August 2014)

German, C.L., Fleckenstein, A.E. and Hanson, G.R. (2014), “Bath salts and synthetic cathinones: an emerging designer drug phenomenon”, Life Sciences, Vol. 97 No. 1, pp. 2-8

Marinetti, L.J. and Antonide, H.M. (2013), “Analysis of synthetic cathinones commonly found in bath salts in human performance and postmortem toxicology: method development, drug distribution and interpretation of results”, Journal of analytical toxicology, Vol. 37 No. 3, pp. 135-46

Miotto, K., Striebal, J., Cho, A.K. and Wang, C. (2013), “Clinical and pharmacological aspects of bath salt use”, A Review of the Literature and Case Reports, Vol. 132 Nos 1-2, pp. 1-12

New Zealand Ministry of Health (2014), “Psychoactive substances act 2014”, available at: www.legislation.govt.nz/act/public/2013/0053/latest/DLM5042921.html?src=qs (accessed 14 August 2014)

Office for National Statistics (2012), “Deaths related to drug poisoning in England and Wales”, available at: www.ons.gov.uk/ons/dcp171778_320841.pdf (accessed 12 August 2014)

United Nations office on drugs and crime (2014), “Recent statistics and trend analysis of illicit drug markets 2014”, available at: www.drugs.ie/resourcesfiles/ResearchDocs/Global/World_Drug_Report_2014_web.pdf (accessed 12 August 2014)

Walker, S. (2011), “Krokodil: the drug that eats junkies”, available at: www.independent.co.uk/news/world/europe/krokodil-the-drug-that-eats-junkies-2300787.html (accessed 12 August 2014)